Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 299, NWS St. Louis, MO

June 16, 2008Cole County, Moniteau County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 16, 2008, 5:01 AM CDT for Cole County, Moniteau County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2008, 5:01 AM CDT (10:01 UTC)
Expired
Jun 16, 2008, 5:45 AM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Cole County, MO, Moniteau County, MO

The radar

The St Louis radar (KLSX), 137 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 5:13 AM CDTHAIL 0.75Jefferson City, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 161001
SVRLSX
MOC051-135-161045-
/O.NEW.KLSX.SV.W.0299.080616T1001Z-080616T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
501 AM CDT MON JUN 16 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLE COUNTY IN CENTRAL MISSOURI
  SOUTHEASTERN MONITEAU COUNTY IN CENTRAL MISSOURI

* UNTIL 545 AM CDT

* AT 459 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  MCGIRK...OR 6 MILES SOUTHEAST OF CALIFORNIA...AND MOVING SOUTHEAST
  AT 34 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELLVILLE...
  ST. MARTINS...
  HICKORY HILL...
  BRAZITO...
  JEFFERSON CITY...
  WARDSVILLE...
  ST. THOMAS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3872 9251 3859 9218 3858 9217 3854 9205
      3846 9211 3847 9214 3847 9217 3844 9216
      3842 9214 3836 9219 3834 9221 3852 9265
TIME...MOT...LOC 1001Z 300DEG 29KT 3857 9247

$$

GKS
2 follow-up statements
000 
WWUS53 KLSX 161017
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
516 AM CDT MON JUN 16 2008

MOC135-161026-
/O.CAN.KLSX.SV.W.0299.000000T0000Z-080616T1045Z/
MONITEAU MO-
516 AM CDT MON JUN 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONITEAU COUNTY
IS CANCELLED...

THE SEVERE STORM HAS MOVED SOUTHEAST OF THE COUNTY.


LAT...LON 3868 9241 3861 9221 3858 9217 3854 9205
      3846 9211 3847 9217 3844 9216 3842 9214
      3834 9221 3841 9237 3842 9241 3846 9249
TIME...MOT...LOC 1016Z 314DEG 37KT 3849 9235

$$

MOC051-161045-
/O.CON.KLSX.SV.W.0299.000000T0000Z-080616T1045Z/
COLE MO-
516 AM CDT MON JUN 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR COLE COUNTY...

AT 514 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR LOHMAN...OR ABOUT 11 MILES SOUTHWEST OF JEFFERSON CITY...MOVING
SOUTHEAST AT 43 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM 
INCLUDE...BRAZITO...WARDSVILLE AND ST. THOMAS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3868 9241 3861 9221 3858 9217 3854 9205
      3846 9211 3847 9217 3844 9216 3842 9214
      3834 9221 3841 9237 3842 9241 3846 9249
TIME...MOT...LOC 1016Z 314DEG 37KT 3849 9235

$$

GKS
000 
WWUS53 KLSX 161047
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
547 AM CDT MON JUN 16 2008

MOC051-161057-
/O.EXP.KLSX.SV.W.0299.000000T0000Z-080616T1045Z/
COLE MO-
547 AM CDT MON JUN 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR COLE COUNTY EXPIRES AT 545 AM
CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED SLIGHTLY AND MOVED 
SOUTHEAST OF THE WARNED AREA.

LAT...LON 3868 9241 3861 9221 3858 9217 3854 9205
      3846 9211 3847 9217 3844 9216 3842 9214
      3834 9221 3841 9237 3842 9241 3846 9249
TIME...MOT...LOC 1017Z 314DEG 37KT 3848 9234

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 11:22 PM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 15, 11:22 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1122 PM CDT SUN JUN 15 2008

.UPDATE...
/1013 PM CDT SUN JUN 15 2008/

ELEVATED TSRA CONTINUES TO PROGRESS THRU THE FA...AND SHOULD
LARGELY STICK TO THE CNTRL/E CNTRL/SERN MO PORTIONS OF THE FA AS
IT ALSO SLOWLY WEAKENS IN INTENSITY. LONE SVR STORM IS TRYING TO
BUCK THIS TREND BACK IN NWRN MO...HOWEVER.

HAVE ADDED FOG TO AREAS OF THE FA S AND E OF KSTL...WHERE CDFNT
WITH ITS DRIER AIR WILL BE THE LONGEST IN GETTING TO AND WHERE IT
ALSO HAD THE HEAVIEST RAFL AMNTS. QUESTION OF CURRENT LO DEWPOINTS
AND CLOUD COVER WILL MAKE THINGS UNCERTAIN ENOUGH TO ONLY GO
PATCHY COVERAGE AT THIS POINT. DEWPOINTS SHOULD RECOVER SOME LATER
TONIGHT AND CLOUDS LESSEN LATE TONIGHT THOUGH.

EXTENDED THE POPS FOR MONDAY MORNING INTO THE AFTERNOON HOURS AS
WELL WITH NEW MODEL GUIDANCE CONFIRMING THE PREVIOUS RUNS IN
KEEPING MOISTURE IN THE FAR SRN FA JUST A BIT LONGER TO PERHAPS
TOUCH OFF SOME CONVECTION.

TES
&&

.DISCUSSION...
/340 PM CDT SUN JUN 15 2008/

STEEP MID LEVEL LAPSE RATES AND HEATING HAVE CONTRIBUTED TO QUITE
UNSTABLE CONDITIONS ACROSS THE AREA. PROBLEM IS THAT BOUNDARY
LAYER MOISTURE IS NOT SEASONABLY HIGH AND THIS HAS RESULTED IN
RATHER HIGH LCLS/LFCS IN OUR AREA. THIS COMBINED WITH MODEST
CONVERGENCE ALONG THE MCS GUST FRONT/OUTFLOW BOUNDARY HAVE LEAD TO
PROBLEMS SUSTAINING DEEP MOIST CONVECTION IN OUR CWA. I SUSPECT WE
WILL STILL HAVE THE POTENTIAL FOR SCATTERED THUNDERSTORMS THRU
EARLY EVENING AS THE OUTFLOW PUSHES SOUTHEAST ACROSS EAST
CENTRAL/SE MO AND SW IL...BUT BOUNDARY LAYER MOISTURE IS EVEN LESS
IN THIS REGION. ONE RESULT OF THIS DRIER BOUNDARY LAYER IS GOOD
SUBCLOUD EVAPORATION AND GUSTY WINDS...AND THE OUTFLOW ALONE HAS
BEEN PRODUCING GUSTS OF 40 MPH OR SO. MOST ACTIVE AND SEVERE
PORTION OF THE MCS IS EXPECTED TO REMAIN ACROSS SW MO WHERE A
BETTER QUALITY AIR MASS AND LOW LEVEL CONVERGENCE EXISTS. THE
ACTUAL CDFNT STILL REMAINS LOCATED FROM IA THRU SW NEBRASKA AND
ELEVATED STORMS HAVE DEVELOP THIS AFTERNOON AHEAD OF IT AND IN THE
WAKE OF THE MCS ACROSS NW MO. NOT SURE OF THE LONGEVITY BUT WILL
CONTINUE WITH DECENT CHANCE POPS UNTIL THE FROPA GIVEN THE STEEP
LAPSE RATES AND THESE ONGOING UPSTREAM STORMS.

THE CDFNT SHOULD BE ALONG THE SOUTHERN PERIPHERY OF THE CWA ON
MONDAY MORNING AND HAVE RETAINED SOME LOW POPS BECAUSE OF THIS.
OTHERWISE SHOULD SEE A GRADUAL DECREASE IN CLOUDS THRU THE DAY AND
DRIER AND COOLER AIR FILTER SWD ACROSS THE CWA IN THE WAKE OF THE
CDFNT.

NW FLOW ALOFT AND HIGH PRESSURE EXPECTED TO THEN DOMINATE THE MID
MS VLY REGION UNTIL EARLY THURS BRINGING TRANQUIL AND DRY WEATHER
AND SLIGHTLY BLO AVERAGE TEMPS. MAIN THUNDERSTORM ACTIVITY SHOULD
BE SUPPRESSED TO THE SOUTH AND SOUTHWEST ALONG THE PERIPHERY OF
THE LOW LEVEL ANTICYCLONE.

BEGINNING THURSDAY WE WILL HAVE TO KEEP A WARY EYE ON NW FLOW
SHRTWVS AS THE SHUNTED BAROCLINIC ZONE TRIES TO REDEVELOP ACROSS
WRN MO AND MOISTURE BEGINS A RETURN IN THE WAKE OF THE ANTICYCLONE.
PRESENTLY JUST ADDED SOME SLGT CHANCE POPS IN THE THURS NIGHT-FRI
PERIOD. SUMMER HEAT COULD DEVELOP IN ERNEST BY THE MIDDLE OF NEXT
WEEK IF THE ECMWF 240H PROG IS ON TRACK.

GLASS
&&

.AVIATION...
/1121 PM CDT SUN JUN 15 2008/

FOR THE 06Z TAFS...SCATTERED THUNDERSTORM ACTIVITY HAS REFIRED OVER
CENTRAL MO AHEAD OF COLD FRONT...SO KEPT VCTS IN KCOU THROUGH AT
LEAST 08Z AND VCSH IN KSTL/KSUS TIL 09Z. CIGS/VSBYS TO REMAIN VFR
THROUGH THE ENTIRE FORECAST PERIOD. WINDS TO BECOME NORTHERLY BEHIND
THE FRONT AROUND 10Z TO 12Z FOR ALL TAF SITES...WITH A FEW CU
POSSIBLE DURING THE DAYTIME HOURS TODAY.

BYRD
&&

.HYDROLOGY...
THE LATEST CREST FORECASTS ISSUED TODAY REFLECT VARIOUS LEVEE
BREAKS UPSTREAM. THEREFORE...CRESTS HAVE BEEN LOWERED FROM CANTON
TO LOUISIANA TO REFLECT THIS. SAVERTON AND CLARKSVILLE STILL HAVE
A CREST FORECAST THAT WOULD BE ABOVE THE HISTORICAL RECORD CREST
FROM AUGUST OF 1993. POINTS SOUTH OF THE CONFLUENCE OF THE
ILLINOIS AND MISSOURI RIVERS HAVE ALL BEEN LOWERED A FEW TENTHS OF
A FOOT...BUT ARE STILL EXPECTED TO CREST IN THE MODERATE OR MAJOR
CATEGORY. THE MISSOURI RIVER WILL CREST AGAIN THIS WEEK AT SIMILAR
LEVELS AS THE CREST FROM LAST WEEK. ALL POINTS ON THE ILLINOIS RIVER
HAVE HAD THE CREST FORECAST RAISED WITH MEREDOSIA NOW FORECAST TO GO
INTO MAJOR FLOOD ALONG WITH HARDIN.
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 15, 11:55 PM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1155 PM CDT SUN JUN 15 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
1155 PM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS FOR THE REST OF TONIGHT OVER
SOUTHEAST MISSOURI AND A PORTION OF SOUTH CENTRAL ILLINOIS. NO
SEVERE WEATHER IS EXPECTED.

PATCHY FOG IS EXPECTED FOR PARTS OF SOUTHWEST ILLINOIS AND
SOUTHEAST MISSOURI.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI...MISSOURI...AND ILLINOIS RIVERS. SEE THE APPROPRIATE
FLOOD STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST
MISSOURI AND A PORTION OF SOUTH CENTRAL ILLINOIS ON MONDAY.

MODERATE TO MAJOR RIVER FLOODING IS EXPECTED ALONG PARTS OF THE
MISSISSIPPI...MISSOURI AND ILLINOIS RIVERS. SEE THE APPROPRIATE
FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Local storm report, Jun 16, 4:48 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
448 AM CDT MON JUN 16 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0435 AM     HAIL             4 ENE GERALD            38.42N  91.26W
06/16/2008  E0.70 INCH       FRANKLIN           MO   AMATEUR RADIO

            PEA TO DIME SIZED HAIL

&&

EVENT NUMBER 00481

TRUETT
Local storm report, Jun 16, 4:50 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
450 AM CDT MON JUN 16 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0420 AM     HAIL             ROSEBUD                 38.39N  91.40W
06/16/2008  E0.25 INCH       GASCONADE          MO   CO-OP OBSERVER

            ESTIMATED OVER .8 OF RAIN IN 10 TO 15 MINUTE PERIOD

&&

EVENT NUMBER 00482

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:11 AM CDTSevere Thunderstorm WarningLSXGasconade29 min
Jun 16, 5:04 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.